Hypoglycemia of type 1 diabetes: causes, symptoms and more

  • Hypoglycemia is common in type 1 diabetes.
  • You can usually treat mild to moderate hypoglycaemia yourself.
  • Certain devices can monitor you and alert you to hypoglycemia or stop insulin delivery when your blood sugar is low.

For people with type 1 diabetes, testing blood sugar levels is part of the daily routine. This is a crucial step in calibrating insulin to keep blood sugar in the ideal zone.

However, sometimes you can get more insulin than you need. When this happens, you end up with low blood sugar, also known as hypoglycemia.

Read on to learn more about hypoglycemia, including why it occurs, how to recognize it, and when to call 911.

The cells in your body need sugar in the form of glucose to produce energy. And you need the right amount of insulin to balance your blood sugar.

When you have more insulin than you need, you end up with low blood sugar or hypoglycemia.

Most people with type 1 diabetes have one or two episodes of mild hypoglycemia each week, according to 2010 survey.

A Study 2018 from Canada and another study from Brazil in 2018 showed that hypoglycemia is a common adverse event in people with type 1 diabetes. 2017 survey from a hospital in India suggested that this is one of the leading causes of ambulance visits.

The goal of most people with type 1 diabetes is to maintain a glucose level between 70 and 180 milligrams per deciliter (mg / dL). Complications are less likely in this range.

Levels between 55 and 70 mg / dL are mild to moderate hypoglycaemia. If the level falls below 55 mg / dL, a person with type 1 diabetes may have severe hypoglycaemia.

Since everyone is a little different, it is best to discuss your target zone with a healthcare professional.

The most common causes of hypoglycaemia are:

  • taking too much insulin
  • incorrect timing of insulin
  • does not eat enough carbohydrates to match insulin
  • skipping meals
  • insufficient monitoring during exercise or drinking alcohol

You may be more prone to hypoglycaemia if you have kidney or liver disease or an infection.

Hypoglycaemia is also more likely to occur if you:

  • in hot and humid climates
  • on menstruation
  • they travel
  • at high altitude

This condition may also be more likely in people with type 1 diabetes who are going through puberty.

It is important to know the symptoms so that you can take steps to treat your hypoglycemia. Early symptoms may include:

These symptoms can be so subtle that you may not notice them. As it gets worse, you could develop:

  • weakness or fatigue
  • walking problems
  • blurred vision

Symptoms of severe hypoglycaemia may include:

  • fatigue
  • unconsciousness
  • confusion
  • seizures
  • loss of consciousness

Severe hypoglycaemia can lead to accidents if you pass out while driving or in another dangerous situation.

This can also happen while you sleep. Using a continuous glucose monitor can alert you to nocturnal episodes. Your family members should know how to recognize the key signs of hypoglycemia at night, including:

  • hot, sticky skin
  • damp bedding
  • changes in breathing
  • trembling or shaking

Family members should know where to keep emergency equipment in case of severe hypoglycemia at night. If a family member suspects that their partner is suffering from hypoglycemia and cannot wake them up, they should be prepared to use glucagon and call a doctor.

The longer you have diabetes, the harder it can be to recognize the signs of hypoglycemia. If you often have hypoglycemia, you may develop what is called hypoglycemia unconsciousness.

Ignorance of hypoglycemia can be very dangerous. You can improve your awareness by strictly avoiding low blood sugar for a few weeks.

Certain medications, such as medications for high blood pressure, can also mask the symptoms.

Because you may not always recognize the signs of hypoglycemia, it is important to educate people close to you. This way I can take action if you notice any symptoms.

Hypoglycemia is a low level of sugar in the blood. Hyperglycemia, on the other hand, occurs when the blood sugar level is too high.

Hyperglycemia occurs when you do not have enough insulin to handle sugar. This may be because you:

  • took too little insulin
  • ate more than you planned
  • exercise less than you thought you would
  • you are already feeling sick or stressed

Symptoms of hyperglycemia include thirst and frequent urination.

When you first experience symptoms, check your blood sugar immediately. When between 51 and 70 mg / dL:

  1. Eat 10 to 15 grams of fast-acting carbohydrates, such as fruit juice or hard sweets, or consume 3 to 4 glucose tablets.
  2. After 15 minutes, test the blood again. If it is still low, repeat.

Over the next few days, you may be less likely to notice symptoms of low blood sugar, so check your level regularly.

Tell your doctor if this happens often. Your treatment plan may need some adjustment.

If hypoglycaemia lasts too long, it can cause permanent damage to health or become life-threatening.

So if you notice symptoms, you need to act quickly. If you are weak or disoriented, ask for help.

When blood sugar is below 50 mg / dL:

  1. Eat 20 to 30 grams of fast-acting carbohydrates or 6 to 8 glucose tablets.
  2. Test again after 15 minutes. If it is still low, repeat.

If necessary, someone can give you an emergency dose of glucagon. This can be applied by injection or nasal spray. Blood should be tested again in 15 minutes.

Someone should call 911 if:

  • You lost consciousness.
  • You had glucagon, but you needed another dose or you still feel disoriented.
  • Your blood sugar stays too low after 20 minutes.

If in doubt, call for help. People who respond first can give you intravenous glucose to quickly raise your blood sugar.

Several tools can help you prevent and treat hypoglycemia or provide information if you cannot speak for yourself.

Emergency kit

Keep an emergency kit on hand and include items such as:

  • glucagon
  • glucose tablets
  • quick snacks stuffed with carbs
  • a medical ID card or bracelet stating that you have type 1 diabetes
  • written instructions on how someone can help you in an emergency

Bracelet with medical documents

A bracelet or necklace with a medical document warns others, including emergency medical personnel, that you have type 1 diabetes. This can save valuable time – and your life.

Glucagon

Glucagon is a hormone that raises blood sugar. These are prescription drugs that can be obtained in the form of:

  • nasal spray
  • pre-filled syringe
  • automatic injection pen

You can teach your immediate family, friends and co-workers how to use it if you can’t administer it yourself.

Continuous glucose monitor

A continuous glucose monitor can alert you when glucose drops. Parents and caregivers can also monitor and receive alerts on smartphones when blood sugar is too low or too high.

If the pump and monitor on the system are closed loops, insulin will automatically adjust in response to low glucose. These devices are especially useful during the night in case you do not wake up when your sugar drops.

Hypoglycemia in type 1 diabetes is when your blood sugar falls below the target range. When you catch it early, you can take steps to raise your blood sugar.

A severe drop in blood sugar can quickly become life-threatening. But there are useful ways to monitor glucose, stay in the target zone and fast treatment.

If in doubt, seek emergency help.

.Source